Get access

Manganese-induced parkinsonism in methcathinone abusers: bio-markers of exposure and follow-up

Authors


Correspondence: K. Sikk, Department of Neurology and Neurosurgery, University of Tartu, L. Puusepa 8, Tartu 51014, Estonia (tel.: +372 6171970; fax: +372 617 2149; e-mail: katrin.sikk@regionaalhaigla.ee).

Abstract

Background and purpose

Methcathinone abuse is a new cause of manganism. The psychostimulant is prepared from pseudoephedrine using potassium permanganate as an oxidant. We describe the clinical, biological, neuroimaging characteristics and follow-up results in a large Estonian cohort of intravenous methcathinone users.

Methods

During 2006–2012 we studied 38 methcathinone abusers with a mean age of 33 years. Subjects were rated by the Unified Parkinson's Disease Rating Scale (UPDRS), Hoehn and Yahr (HY), and Schwab and England (SE) rating scales. Twenty-four cases were reassessed 9–70 (20 ± 15) months after the initial evaluation. Manganese (Mn) in plasma and hair was analysed by inductively coupled plasma-atom emission spectrometry. Magnetic resonance imaging (MRI) was performed in 11, and single-photon emission computed tomography (SPECT) with iodobenzamide (IBZM) in eight subjects.

Results

The average total UPDRS score was 43 ± 21. The most severely affected domains in UPDRS Part III were speech and postural stability, the least affected domain was resting tremor. At follow-up there was worsening of HY and SE rating scales. Subjects had a higher mean level of Mn in hair (2.9 ± 3.8 ppm) than controls (0.82 ± 1.02 ppm), P = 0.02. Plasma Mn concentrations were higher (11.5 ± 6.2 ppb) in active than in former users (5.6 ± 1.8 ppb), P = 0.006. Active methcathinone users had increased MRI T1-signal intensity in the globus pallidus, substantia nigra and periaquaductal gray matter. IBZM-SPECT showed normal symmetric tracer uptake in striatum.

Conclusion

Methcathinone abusers develop a distinctive hypokinetic syndrome. Though the biomarkers of Mn exposure are characteristic only of recent abuse, the syndrome is not reversible.

Get access to the full text of this article

Ancillary